Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP
Nov 25, 2006

Hi Dr. Bob.

Quick question on the PEP. My partner is negative. I have pretty muched maintained a undetectable VL and cd4 of over 650. I noticed the other night that when i took the condom off it had a torn hole in it. Being in the medical profession I may have overreacted as I had him use an enema and immediatly that night start taking atripla. Obviosuly we plan to follow up with our physician but he is going out of town for a week to see family and I wanted an opinion if he should continue taking it as the sustiva in it is causing pretty bad nausea the next morning, and promethazine isn't helping that much. I just want to take any precautions that I can, and if you recommend he continues the medication until we can follow up would it be ok to go with something more stronger for the nausea such as compazine or zofran?

Thank you very much, Dre

Response from Dr. Frascino

Hello Dre,

I wouldn't have recommended the enema, as they could be traumatizing to the delicate anal-rectal tissues and thereby increase the risk of HIV transmission. I would agree PEP is warranted and the sooner PEP is begun after an HIV exposure the better chance it has of blocking HIV transmission.

Generally speaking Compazine or Zofran are not needed to control PEP-related nausea. For Sustiva-related nausea, taking it at bedtime on an empty stomach sometimes helps. Alternatively you could switch the PEP regimen to Kaletra plus Truvada. For anyone who has had an exposure significant enough to warrant PEP, I do recommend he be followed by an HIV specialist. Consequently seeing your HIV specialist is a good idea for documenting level of risk, optimizing the PEP regimen, handling PEP-related side effects and toxicities and arranging for follow-up HIV tests.

Good luck to you both. I'm here if you need me.

Dr. Bob



Previous
HELP WITH MOM
Next
I'd rather suicide than AIDS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement